Alert archive / Minnesota / Tornado Warnings in 2024

Tornado Warning 6, NWS Grand Forks, ND

June 4, 2024Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Jun 4, 2024, 12:18 PM CDT for Norman County, Polk County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 12:18 PM CDT (17:18 UTC)
Expired
Jun 4, 2024, 1:00 PM CDT
In force
42 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WFUS53 KFGF 041718
TORFGF
MNC107-119-041800-
/O.NEW.KFGF.TO.W.0006.240604T1718Z-240604T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
1218 PM CDT Tue Jun 4 2024

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Northeastern Norman County in northwestern Minnesota...
  South central Polk County in northwestern Minnesota...

* Until 100 PM CDT.

* At 1218 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Hadler, or 38 miles north of Fargo, moving
  northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Ada, Fertile, Winger, Mentor, Maple Bay, Beltrami, and Lockhart.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4750 9602 4750 9607 4748 9607 4728 9651
      4745 9665 4776 9624 4755 9590
TIME...MOT...LOC 1718Z 234DEG 30KT 4738 9652 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Lee
2 follow-up statements
385 
WWUS53 KFGF 041738
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1238 PM CDT Tue Jun 4 2024

MNC107-119-041800-
/O.CON.KFGF.TO.W.0006.000000T0000Z-240604T1800Z/
Norman MN-Polk MN-
1238 PM CDT Tue Jun 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTH
CENTRAL NORMAN AND SOUTH CENTRAL POLK COUNTIES...

At 1237 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fertile, or 40 miles southeast of Grand Forks,
moving northeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Fertile, Mentor, Maple Bay, Beltrami, Melvin, and Dugdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4739 9638 4751 9655 4755 9652 4776 9624
      4764 9604
TIME...MOT...LOC 1737Z 216DEG 33KT 4755 9637 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Lee
534 
WWUS53 KFGF 041756
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Tue Jun 4 2024

MNC107-119-041806-
/O.EXP.KFGF.TO.W.0006.000000T0000Z-240604T1800Z/
Norman MN-Polk MN-
1256 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR NORTH CENTRAL NORMAN AND SOUTH CENTRAL
POLK COUNTIES WILL EXPIRE AT 100 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

&&

LAT...LON 4739 9638 4751 9655 4755 9652 4776 9624
      4764 9604
TIME...MOT...LOC 1756Z 234DEG 30KT 4764 9619 

$$

Lee

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 4, 10:24 AM CDT, 1 hour 54 minutes earlier. Its key messages:

  • Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes.
  • 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday.
Area forecast discussion, Jun 4, 10:24 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1024 AM CDT Tue Jun 4 2024

.KEY MESSAGES...

- Thunderstorms will persist through the afternoon. Isolated
  severe thunderstorms are possible in Northwest Minnesota from
  12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60
  mph, and tornadoes.

- 40 to 50 mph wind gusts with additional showers and
  thunderstorms are anticipated Wednesday, with 35 to 45 mph
  wind gusts and isolated showers on Thursday.

&&

UPDATE
Issued at 947 AM CDT Tue Jun 4 2024

Initial morning shower activity has begun to clear with a few
rumbles of thunder still seen across northwest MN. the cold
front is now to the Devils Lake/ Jamestown line with an arrival
in the valley by noon. Clouds are clearing across northwest MN
so expecting intensification to severe thresholds by 1 pm with
all hazards possible.

UPDATE
Issued at 625 AM CDT Tue Jun 4 2024

Scattered showers continue this morning still slowly moving
northeast. Another wave will make its way through our area this
afternoon and will mostly impact our Minnesota counties. There's
still a moderate amount of cloud cover that may hinder our
Severe potential this afternoon.

&&

.DISCUSSION...
Issued at 245 AM CDT Tue Jun 4 2024

...Synopsis...
The expected 700/500mb wave, 850/700mb warm advection, and a
strong low level jet are currently providing the main lift for
the complex of showers and storms moving into the western FA.
These features will continue to push slowly eastward today. The
upper low or lows will eventually set up across southern Canada
toward the Great Lakes, setting the stage for a windy Wednesday
and Thursday. There is much more uncertainty beyond that, but no
big precipitation producers appear at this point.

...This morning...
As of 2 am, there was a long line of showers and thunderstorms
extending from Western Manitoba all the way down into Nebraska,
moving eastward. It appears there must be a compact wave within
this area just northwest of Jamestown, where there seems to be
some counter-clockwise spin to the echoes. Believe this is why
the models have been showing the highest potential for
precipitation amounts of 1.00 inches or more, mainly north of a
line from Valley City to Baudette. The echoes are weaker and not
as widespread to the south of this line. As mentioned above, the
low level jet is pretty strong (35 to 50 knots) feeding into
this complex, and precipitable water values are around 1.3 to
1.4 inches. Not too much instability around for this time of the
night, but will continue to monitor this area.

...This afternoon...
As mentioned yesterday at this time, there is a conditional
threat for severe storms east of the Red River Valley, mainly
from 1 pm to 4 pm this afternoon. The main hazards would be hail
up to 1 inch and wind gusts up to 60 mph. It is conditional, as
there is a lot of shower/storm activity going on now (with thick
clouds too), which will continue through the morning. If some
decrease to the clouds can occur later this morning into the
early afternoon east of the Valley, some better instability
could develop. As it stands, some of the CAMs are indicating
afternoon highs to the east of the Valley approaching the upper
70s to around 80, with surface dewpoints climbing to the mid
60s. This is definitely the high end though, even more so if
the clouds/rain hold down any heating there. So the two
scenarios for today (which seem to be shown by the HREF UH
tracks), are first that the clouds/rain hold, and any severe
storms fire east of this FA...or second, a brief window of
decreasing clouds occurs and enough instability develops that a
few severe storms fire east of the Valley from 1 pm to 4 pm.

...Wednesday and Thursday...
There is still a consistent showing in the NBM and other
ensembles for the 700/500mb low to stagnate across southern
Canada to the Great Lakes. This sets the stage for a windy
Wednesday and Thursday, although Wednesday looks slightly more
gusty at this point. Showers and thunderstorms are possible
Wednesday, with just showers Thursday. The most wind and
shower/thunder activity would be during the afternoons of both
days.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 625 AM CDT Tue Jun 4 2024

Some light fog is starting to develop after rain showers have
moved over the TAF sites to create IFR conditions at some
airports. Given how thin the fog is I dont expect it to stick
around long. After 18z a stronger wave will move through our
area to produce more thunderstorms affecting KTVF and KBJI
primarily. There's a little uncertainty on whether KFAR and KGFK
will be in the path of the thunderstorms this afternoon due to
timing and storm path.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...MM/TT
DISCUSSION...Godon
AVIATION...MM
Hazardous weather outlook, Jun 4, 3:35 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
335 AM CDT Tue Jun 4 2024

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-050845-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
335 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this morning, with the main
hazard being lightning. There is a level 1 out of 5 risk for
severe thunderstorms from 1 pm to 4 pm, with hail up to 1 inch and
wind gusts up to 60 mph being the main hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

30 to 35 mph wind gusts with additional showers and thunderstorms
are anticipated Wednesday, with 30 to 35 mph wind gusts and
isolated showers on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-050845-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
335 AM CDT Tue Jun 4 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, with the main hazard being
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

40 to 50 mph wind gusts with additional showers and
thunderstorms are anticipated Wednesday, with 35 to 45 mph
wind gusts and isolated showers on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:18 PM CDTRiver Flood WarningFGFClay7 days
Jun 4, 9:30 AM CDTRiver Flood WarningFGFClay71 hr
Jun 4, 12:42 PM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Red Lake48 min
Jun 4, 12:56 PM CDTSpecial Weather StatementFGFWadena34 min
Jun 4, 1:35 PM CDTSevere Thunderstorm WarningFGFBeltrami40 min
Jun 4, 1:45 PM CDTSevere Thunderstorm WarningFGFRoseau45 min
Jun 4, 2:16 PM CDTWind AdvisoryFGFClay, Kittson, Marshall, Norman, Polk, Wilkin31 hr

Nearby

Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.